New Mexico, 2021Flash Flooding and Hail in New Mexico, July 26, 2021
July 26, 2021 · NWS ABQ · 4 events in 3 counties and zones
July 26, 2021 was yet another active monsoon day across northern and central New Mexico. With an area of high pressure over northern Colorado, moist southeasterly flow continued across much of New Mexico which resulted in another round of numerous afternoon thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $145,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
July 26, 2021 was yet another active monsoon day across northern and central New Mexico. With an area of high pressure over northern Colorado, moist southeasterly flow continued across much of New Mexico which resulted in another round of numerous afternoon thunderstorms. Thunderstorms developed first over the high terrain areas before coverage increased across lower elevations. The combination of heavy rainfall and slow steering flow resulted in a few reports of flash flooding across central New Mexico. The most notable event occurred over the Ute Park burn scar where the Colfax County emergency manager relayed reports of damage to multiple roadways in the area as well as numerous residents stranded in their homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 26, 10:42 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 26, 10:42 AM MST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1142 AM MDT Mon Jul 26 2021
.AVIATION...
18Z TAF CYCLE
Another active monsoon day with storm coverage again favoring areas
along and west of the central mountain chain with isolated activity
across the east. Steering flow will generally move storms in a north
to northeast direction, but slow and erratic motions are possible.
Heavy rain, frequent lightning, and strong downburst winds will be
possible with the stronger thunderstorms. Impacts are possible at all
TAF sites, but highest confidence is in TAF sites across central and
western NM, including KLVS. Storm coverage will diminish through
tonight. Mostly VFR conditions except brief MVFR in thunderstorms.
Occasional mountain obscurations as well.
&&
.PREV DISCUSSION...157 AM MDT Mon Jul 26 2021...
.SYNOPSIS...
This week will be active with daily rounds of storms, favoring the
central mountain chain west to the Arizona border. Locally heavy
rainfall will accompany some storms with the potential for flash
flooding. Expect a downtick in storm coverage across most of the
area Friday into Saturday while temperatures warm to within a few
degrees of normal. Chances for storms will trend back up Sunday into
Monday, mainly across central and western New Mexico, as a Monsoon
moisture plume develops over the area.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
The H5 high that was centered over the TX Panhandle yesterday will
broaden and strengthen over northern CO/southern WY today. Flow
aloft changes subtly to more southeasterly over the area, and drier
air rounding the high will allow for a slight reduction in PWATs.
However, there will still be plenty of moisture for the atmosphere
to work with as PWATs still remain above an inch across much of
central and western NM. Another active monsoon day (one that is very
similar to yesterday) is ahead with scattered to numerous
thunderstorms favoring areas along and west of the central mountain
chain. Steering flow looks to be slower and messier today, but these
storms will generally have a northerly component to their movement
with steering flow at less than 10 knots. Did opt to issue a Flash
Flood Watch for the South Central Mountains zone today. This area
received up to 3 inches of rainfall yesterday with reports of flash
flooding received near Nogal. With the same general setup and the
potential for an additional 1-2" of rain today, this is the area of
greatest concern for flash flooding potential. However, any
thunderstorm will be capable of locally heavy rainfall and flash
flooding.
The H5 high shifts eastward on Tuesday with its center over
Nebraska. PWATs continue their downward trend, but will still remain
high at around an inch. A very similar setup is once again expected
with flow aloft developing storms first across the higher terrain
then moving them in a northerly direction. Central and western NM
will once
LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...
The upper high will be centered over the central US plains by
Wednesday, with deep easterly flow across our area and an easterly
wave on approach from over south TX. The upper high is forecast to
sink south toward the ArkLaTex through Saturday as the easterly wave
moves across northern Mexico, then moves north around the upper high
circulation over AZ. This scenario will favor central and western NM
for precip Wed/Thu, with a gradual downtrend thereafter across
central NM as drier air is steered over at least the eastern half of
the state. Both the 00Z ECMWF and GFS show the KABQ PWAT dipping
below an inch by Friday night into Saturday. Thunderstorm chances
will dip during the Fri/Sat period as temperatures warm to within a
few degrees of normal. Although the the latest medium range models
are at odds with the exact placement and strength of the upper high
late in the weekend and early next week, they agree on a jump in
PWATs back to above normal as southerly flow develops in the mid
levels of the atmosphere and a Monsoon moisture plume develops.
15/11
&&
.FIRE WEATHER...
There are no critical fire weather concerns over the next week as
daily rounds of thunderstorms and good chances for wetting
precipitation continue. With the upper-level high to the northeast,
storm coverage will generally favor central and western NM this week
with isolated coverage across the east. Heavy rainfall and localized
areas of flash flooding will remain a daily concern, especially on
or near recent burn scars. The possibility for heavy rainfall
potentially increases Wednesday and Thursday across southern and
western NM as an easterly wave moves westward through the area.
Storm motions will generally have a northerly component this week,
but may be slow and erratic at times.
15
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ226.
&&
Hazardous weather outlook, Jul 26, 2:47 AM MST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
347 AM MDT Mon Jul 26 2021
NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
347 AM MDT Mon Jul 26 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Heavy rainfall is possible across central and western portions of the
area this afternoon and evening, but especially in the South Central
Mountains where localized areas of flash flooding may occur.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heavy rainfall is possible during the afternoon and evening hours
each day, mainly in the mountains and surrounding higher terrain,
where localized areas of flash flooding may occur.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
11
Hail, Colfax
- When
- July 26, 12:12 PM MST to 12:15 PM MST
- Where
- Colfax County, 2.16 mi NE of Ute Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.580, -105.070
A trained spotter near Ute Park reported nickel size hail from a strong thunderstorm that was slowly tracking northward through the area.
Flash Flood, Lincoln
- When
- July 26, 12:54 PM MST to 2:30 PM MST
- Where
- Lincoln County, 4.6 mi E of Encinoso to 4.73 mi ENE of Encinoso
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 33.693, -105.401
Strong thunderstorms near Encinoso produced an estimated 1.5 to 2 inches of rainfall. This resulted in severe flooding along New Mexico State Road 246 which forced the closure of the roadway from mile marker 18 to mile marker 36. Damages are estimated for the washed out roadway.
Flash Flood, Colfax
- When
- July 26, 1:15 PM MST to 4:00 PM MST
- Where
- Colfax County, 3.15 mi W of Ute Park to 2.26 mi ENE of Ute Park
- Cause
- Heavy Rain / Burn Area
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.568, -105.156
A strong thunderstorm produced an estimated 1 inch of heavy rainfall in a short period of time on the Ute Park burn scar. This resulted in rapid runoff with emergency personnel reporting a six foot wall of water that flowed through Ute Park with a three foot rise of water in Cimarron. This damaged many roads in the area and trapped numerous residents within their homes. No injuries or fatalities resulted from the flash flooding. Damages are estimated.
Flash Flood, Sandoval
- When
- July 26, 7:30 PM MST to 9:30 PM MST
- Where
- Sandoval County, 1.51 mi WNW of Placitas to 1.59 mi ENE of Placitas
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 35.322, -106.443
An estimated 2.5 to 3.5 inches of heavy rainfall in under an hour caused flash flooding in Placitas. Several roads and drainage ditches in the Placitas area were flooded with mud and debris also covering roadways. Damages are estimated.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 26, 2021$1.9 million · EF1 · 10 events
- Hail and Damaging Winds in Maryland, July 26, 2021$413,000 · 1.25 in hail · 8 events
- Damaging Winds and Lightning Strike in Virginia, July 26, 20212 injured · $63,000 · 60 kt wind · 18 events
- Damaging Winds in Michigan, July 26 to 27, 2021$151,000 · 78 kt wind · 6 events
- Damaging Winds in District of Columbia, July 26, 2021$120,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, July 26, 2021$25,000 · 3 in hail · 29 events
- Damaging Winds and Lightning Strikes in Virginia, July 26, 20211 injured · $29,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Virginia, July 26, 2021$40,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, July 26 to 27, 202167 kt wind · 27 events
- Flash Flooding in California, July 26, 2021$26,000 · 7 events
- Flash Flood in New Hampshire, July 26, 20211 injured · $20,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 26 to 27, 20213 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962618, 962629, 962635, 962931.